Alert archive / South Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Columbia, SC

August 2, 2012Lexington County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 2, 2012, 1:38 PM EDT for Lexington County, South Carolina. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2012, 1:38 PM EDT (17:38 UTC)
Expired
Aug 2, 2012, 2:30 PM EDT
In force
52 min
Issued by
NWS Columbia, SC

County Lexington County, SC

The radar

The Columbia radar (KCAE), 18 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 1:55 PM EDTHAIL 13 Ssw Red Bank, SCQUARTER-SIZE HAIL ON BRIDLERIDGE ROAD
Aug 2, 1:59 PM EDTHAIL 13 S Red Bank, SCNWS EMPLOYEE REPORTED HAIL THE SIZE OF QUARTERS FALLING AT HIS RESIDENCE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1922 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

813 
WWUS82 KCAE 021738
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
138 PM EDT THU AUG 2 2012

SCZ027-021830-
LEXINGTON-
138 PM EDT THU AUG 2 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON COUNTY
THROUGH 230 PM EDT...

AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR RED BANK...MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GASTON...OAK GROVE...PINE RIDGE...RED BANK...SOUTH CONGAREE AND
SPRINGDALE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3366 8121 3388 8142 3401 8117 3388 8102
      3386 8104 3384 8104 3375 8106 3366 8116
      3365 8118
TIME...MOT...LOC 1738Z 325DEG 7KT 3387 8121

$$

HC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 2, 10:33 AM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 2, 10:33 AM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1033 AM EDT THU AUG 2 2012

.SYNOPSIS...
A WARM HUMID AIRMASS WILL REMAIN ACROSS THE REGION TODAY AND
FRIDAY. THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. A COLD FRONT WILL APPROACH SATURDAY
AND SUNDAY INCREASING THE CHANCES FOR RAINFALL.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WEAK HIGH PRESSURE REMAINS OVER REGION WITH A WARM HUMID AIRMASS.
UPPER TROUGH AXIS IS STILL TO THE EAST AND ANOTHER WEAK IMPULSE IS
EXPECTED DROP SOUTHWARD OVER THE AREA LATE THIS AFTERNOON OR EARLY
THIS EVENING. NAM BUFR SOUNDING SHOWS A WEAK CAP BUT WITH A LARGE
POSITIVE AREA. CAPES AROUND 3000 J/KG WITH MODERATELY STRONG LIS
NEAR -6. TOTALS OVER 50 WITH PW VALUES RISING TO OVER 2 INCHES.
AFTERNOON TEMPERATURES IN THE UPPER 90S WILL CREATE STRONG LOW
LEVEL LAPSE RATES. ALSO...CONVECTIVE TEMPS IN THE LOWER 90S.
PREFER A BLEND OF MAV 9 PERCENT AND MET 44 PERCENT. SO WENT 20
PERCENT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
A FEW LINGERING SHOWERS OR THUNDERSTORMS POSSIBLE. THINK A 20
PERCENT CHANCE WILL COVER IT FOR THIS EVENING. LOWS IN THE 70S.
FRIDAY PRETTY MUCH APPEARS TO BE A REPEAT OF THURSDAY. SOME MORE
CLOUDS SHOULD KEEP HIGHS FRIDAY 1-2 DEGREES LOWER IN THE MIDDLE
90S. STILL UNSTABLE ENOUGH FRIDAY AFTERNOON FOR ANOTHER 20 PERCENT
CHANCE OF SHOWERS OR THUNDERSTORMS DURING THE AFTERNOON AND
EVENING. LOWS FRIDAY NIGHT AGAIN IN THE 70S. SATURDAY IS EXPECTED
TO BRING AN INCREASE IN THE CHANCES FOR SHOWERS AND THUNDERSTORMS
AS A COLD FRONT APPROACHES FROM THE NORTHWEST. WILL INCREASE
CHANCES TO 30-40 PERCENT. MORE CLOUDS AND HIGHER RAIN CHANCES
SHOULD KEEP HIGHS DOWN A BIT INTO THE LOWER 90S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
MEDIUM RANGE MODELS IN DECENT AGREEMENT WITH UPPER TROUGH POSITION
NEAR THE EAST COAST FOR THE PERIOD. SURFACE COLD FRONT EXPECTED TO
DROP SOUTHWARD BUT SHOULD MEET CONSIDERABLE RESISTANCE MAKING IT
VERY FAR TO THE SOUTH AS PREVIOUS FRONTS HAVE BEEN HELD UP BY THE
BERMUDA RIDGE. BUT THE FRONT WILL AT LEAST BE IN THE VICINITY.
THIS IS EXPECTED TO GIVE A 20-30 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS. MOISTURE CONVERGENCE AHEAD OF THE FRONT SHOULD GIVE
MORE CLOUDS AND THIS ALONG WITH A BETTER CHANCE OF PRECIP SHOULD
HELP TO HOLD HIGH TEMPERATURES BACK TO NORMAL IN THE LOWER 90S.
OVERNIGHT LOWS NEAR NORMAL AS WELL IN THE LOWER 70S.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
VFR CONDITIONS HAVE RETURNED TO ALL TERMINALS THIS MORNING WHICH
WILL CONTINUE THROUGH THIS AFTERNOON. UPPER SHORT WAVE MOVING
THROUGH THIS MORNING WILL PUSH TOWARDS THE COAST THIS AFTERNOON.
BEST CHANCE FOR CONVECTIVE COVERAGE THIS AFTERNOON WILL BE
CONFINED TO THE SE FA AND COASTAL PLAIN. CONFIDENCE/COVERAGE OF TS
NOT SUFFICIENT TO INCLUDE IN THE TAFS AT THIS TIME. CONVECTIVE
ANALYSIS INDICATES STRONG INSTABILITIES FOR THIS AFTERNOON...SO
ANYTHING THAT DOES DEVELOP THIS AFTN/EVE WILL HAVE THE POTENTIAL
TO BE STRONG TO SEVERE.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN EARLY
MORNING FOG/STRATUS...AS WELL AS SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS THROUGH THE PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 2, 5:49 AM EDT, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
549 AM EDT THU AUG 2 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-031000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
549 AM EDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

WIDELY SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS
EVENING. ISOLATED STRONG STORMS MAY APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 1:38 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
138 PM EDT THU AUG 2 2012

SCZ027-021830-
LEXINGTON-
138 PM EDT THU AUG 2 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON COUNTY
THROUGH 230 PM EDT...

AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR RED BANK...MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GASTON...OAK GROVE...PINE RIDGE...RED BANK...SOUTH CONGAREE AND
SPRINGDALE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3366 8121 3388 8142 3401 8117 3388 8102
      3386 8104 3384 8104 3375 8106 3366 8116
      3365 8118
TIME...MOT...LOC 1738Z 325DEG 7KT 3387 8121

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:45 PM EDTSevere Thunderstorm WarningCAELexington45 min
Aug 2, 1:48 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg57 min
Aug 2, 2:29 PM EDTAreal Flood AdvisoryCAEBamberg, Barnwell, Orangeburg2 hr
Aug 2, 2:46 PM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg59 min
Aug 2, 2:51 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell39 min
Aug 2, 3:19 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Richland, Sumter56 min
Aug 2, 3:46 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg44 min
Aug 2, 4:18 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Richland, Sumter57 min
Aug 2, 5:10 PM EDTSevere Thunderstorm WarningCAEClarendon, Kershaw, Lee, Sumter50 min
Aug 2, 5:32 PM EDTAreal Flood AdvisoryCAEEdgefield, McCormick58 min
Aug 2, 5:33 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland57 min
Aug 2, 6:08 PM EDTAreal Flood AdvisoryCAERichland52 min
Aug 2, 7:04 PM EDTSpecial Weather StatementCAEChesterfield56 min
Aug 2, 7:33 PM EDTSevere Thunderstorm WarningCAEFairfield42 min
Aug 2, 7:52 PM EDTAreal Flood AdvisoryCAEFairfield53 min
Aug 2, 1:59 PM EDTSevere Thunderstorm WarningCAEBurke46 min

Nearby

Special Weather Statements in South Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.